Encapsulated triamcinolone cyst after subtenon injection

    loading  Checking for direct PDF access through Ovid

Abstract

ABSTRACT

The authors report the formation of a subtenon cyst following subtenon triamcinolone injection for chronic recurrent uveitis in Behçet's disease. The steroid was inadvertently placed superficially in the anterior subtenon space and was encapsulated eventually to present as a subtenon cyst. The episode of uveitis recurrence, which did not regress, required treatment with a repeat posterior subtenon injection 2 months later. The cyst was removed 4.5 months after the initial subtenon injection, when the patient underwent a trabeculectomy for refractory glaucoma. Histological examination of the cyst revealed a fibrous encapsulated cavity filled with small birefringent crystals, consistent with an encapsulated triamcinolone collection. Fibrous encapsulation of triamcinolone crystals can arise after a superficially placed anterior subtenon injection and this may impede the absorption of the corticosteroid and hamper its effectiveness in treating ocular inflammatory diseases.

Related Topics

    loading  Loading Related Articles